Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Suffered a severe reaction to penicillin. Had bad rashes. Received steroids and antihistamines. Scars still there?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6593 Questions
Hi, my 5 year old son suffered a severe reaction to penicillin. He was covered head to toe in a nasty rash. Penicillin was stopped and he received steroids and antihistamines. Now 10 days on, the rash has faded but left behind purple scars all over his body. Is this likely to fade and what can we do to help it?
Posted Sat, 26 May 2012 in Skin Rash
Answered by Dr. Pavan Kumar Gupta 11 minutes later
Hello and thanks for the query.
You need not worry as these purple spots will fade soon and go don't have to do any thing for this.
Continue the medicines as per the instructions of your doctor.
I hope this helps.
You can revert to me for any other query.
Thanks and best of luck.
Above answer was peer-reviewed by
Follow-up: Suffered a severe reaction to penicillin. Had bad rashes. Received steroids and antihistamines. Scars still there? 7 minutes later
Is this likely to by post inflammatory hyperpigmentation? How long do these sort of spots generally last?
Answered by Dr. Pavan Kumar Gupta 3 hours later
This could be a normal skin rash due to reaction to penicillin or a post inflammatory hyper pigmentation.If it a normal reaction rash then it should go away in next few days however if it is due to post inflammatory pigmentation thenĀ hyperpigmentation may gradually lessen over time and normal skin colour will return. However, this is a long process that may take up to 6-12 months or longer. Patients should be advised to use a good broad spectrum sunscreen daily to reduce further darkening.
In such a scenario your doctor will be able to tell the best course of treatment to be adopted as there are various cosmetic treatments available.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor